Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

July 11, 20116 counties in West Virginia; Meigs County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 11, 2011, 4:05 PM EDT for 6 counties in West Virginia; Meigs County, Ohio. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 4:05 PM EDT (20:05 UTC)
Expired
Jul 11, 2011, 5:00 PM EDT
In force
55 min
Issued by
NWS Charleston, WV

Counties Meigs County, OH, Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 123 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:08 PM EDTTSTM WND DMGVienna, WVLARGE BRANCHES BROKEN.
Jul 11, 4:20 PM EDTTSTM WND DMGSistersville, WVTREES DOWN.
Jul 11, 4:24 PM EDTTSTM WND DMGSt. Marys, WVTREES UPROOTED. ROOF TAKEN OFF HOUSE.
Jul 11, 4:27 PM EDTTSTM WND DMGMiddlebourne, WVTREES DOWN. SIDING BLOWN OFF HOUSE.
Jul 11, 5:06 PM EDTTSTM WND DMGSaint Marys, WVSTRUCTURAL DAMAGE. EVENT OCCURRED BETWEEN 436 PM 07/11/2011 AND 506 PM 07/11/2011

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WWUS81 KRLX 112005
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT MON JUL 11 2011

OHZ075-076-085-WVZ008>011-017>020-029>031-112100-
ATHENS OH-CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV-JACKSON WV-
LEWIS WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-
WIRT WV-WOOD WV-
405 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT DODDRIDGE...EASTERN WASHINGTON...
NORTHEASTERN JACKSON...NORTHEASTERN MEIGS...NORTHERN CALHOUN...
NORTHWESTERN GILMER...NORTHWESTERN HARRISON...NORTHWESTERN LEWIS...
PLEASANTS...RITCHIE...SOUTHEASTERN ATHENS...TYLER...WIRT AND WOOD
COUNTIES...

AT 401 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
WEST OF NEW MARTINSVILLE TO 6 MILES WEST OF ST. MARYS TO 4 MILES
SOUTHEAST OF COOLVILLE...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THESE STORMS WILL BE NEAR ARVILLA...DAVISVILLE...SCHULTZ...AND POINT
LOOKOUT AROUND 410 PM...NUTTER FARM...WALKER...AND ROCKPORT AROUND
415 PM...PETROLEUM...HIGHLAND AND PIKE AROUND 420 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
151 AND 184 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8084 3948 8071 3944 8055 3947 8049
      3946 8040 3913 8057 3889 8125 3890 8125
      3892 8127 3890 8136 3894 8145 3893 8147
      3910 8210 3940 8137 3959 8124 3958 8104
      3955 8103 3961 8095

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:41 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 11, 2:41 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT MON JUL 11 2011

.SYNOPSIS...
A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD
FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH
CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW
SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT
THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH
LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP
AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED
TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT...
COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS.

FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE
WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT
WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP
POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A
500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT
SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN
ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE
IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS
THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP.
KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS.

SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD.  AS A
RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS
RETURNING TO NORMAL LATER IN THE PERIOD.

MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE
PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA.
BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS.  POPS
SHOULD BE SOMEWHAT DIURNAL IN NATURE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER
CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING
BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY
WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB
TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS.

WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA
06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR
LEVEL SUPPORT.

RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR
CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY
FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/JSH/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Jul 11, 2:42 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUL 11 2011

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-036>040-046-
047-121845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
242 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-VAZ003-004-WVZ033>035-121845-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
RALEIGH-
242 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 11, 3:32 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
332 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.19W
07/11/2011                   PERRY              OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Local storm report, Jul 11, 3:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
346 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     GLENFORD                39.89N 82.29W
07/11/2011                   PERRY              OH   PUBLIC

            TREES DOWN.

&&

NNNN
Local storm report, Jul 11, 3:49 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
349 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     ATHENS                  39.32N  82.10W
07/11/2011  E50 MPH          ATHENS             OH   PUBLIC

&&

EVENT NUMBER RLX1100775

JSH
Local storm report, Jul 11, 4:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
402 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     STEWART                 39.34N 81.90W
07/11/2011  E50 MPH          ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Jul 11, 4:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
405 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     ATHENS                  39.31N 82.08W
07/11/2011                   ATHENS             OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Special weather statement, Jul 11, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT MON JUL 11 2011

OHZ075-076-085-WVZ008>011-017>020-029>031-112100-
ATHENS OH-CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV-JACKSON WV-
LEWIS WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-
WIRT WV-WOOD WV-
405 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT DODDRIDGE...EASTERN WASHINGTON...
NORTHEASTERN JACKSON...NORTHEASTERN MEIGS...NORTHERN CALHOUN...
NORTHWESTERN GILMER...NORTHWESTERN HARRISON...NORTHWESTERN LEWIS...
PLEASANTS...RITCHIE...SOUTHEASTERN ATHENS...TYLER...WIRT AND WOOD
COUNTIES...

AT 401 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
WEST OF NEW MARTINSVILLE TO 6 MILES WEST OF ST. MARYS TO 4 MILES
SOUTHEAST OF COOLVILLE...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR ARVILLA...DAVISVILLE...SCHULTZ...AND POINT
LOOKOUT AROUND 410 PM...NUTTER FARM...WALKER...AND ROCKPORT AROUND
415 PM...PETROLEUM...HIGHLAND AND PIKE AROUND 420 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
151 AND 184 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8084 3948 8071 3944 8055 3947 8049
      3946 8040 3913 8057 3889 8125 3890 8125
      3892 8127 3890 8136 3894 8145 3893 8147
      3910 8210 3940 8137 3959 8124 3958 8104
      3955 8103 3961 8095

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:26 PM EDTSpecial Weather StatementRLXWood64 min
Jul 11, 4:12 PM EDTSpecial Weather StatementRLXJackson, Mason, Putnam, Roane63 min
Jul 11, 5:03 PM EDTSpecial Weather StatementRLXBarbour, Calhoun, Gilmer, Harrison, Lewis, Taylor and 1 more57 min
Jul 11, 5:12 PM EDTSpecial Weather StatementRLXBraxton, Cabell, Clay, Kanawha, Lincoln, Nicholas and 2 more63 min
Jul 11, 5:43 PM EDTAreal Flood WarningRLXCabell78 min
Jul 11, 5:51 PM EDTSpecial Weather StatementRLXNicholas, Pocahontas, Randolph, Webster54 min
Jul 11, 6:03 PM EDTSpecial Weather StatementRLXLincoln, Wayne57 min
Jul 11, 6:08 PM EDTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Logan67 min
Jul 11, 6:46 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Raleigh, Wyoming59 min
Jul 11, 7:46 PM EDTSpecial Weather StatementRLXMcDowell59 min
Jul 11, 2:28 PM EDTSpecial Weather StatementRLXPerry62 min
Jul 11, 2:46 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry59 min
Jul 11, 7:10 PM EDTSpecial Weather StatementRLXBoyd, Carter, Lawrence65 min

Nearby

Special Weather Statements in West Virginia, 2011Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.